Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 352, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Sep 5, 2023, 9:05 PM CDT for 4 counties in Oklahoma. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2023, 9:05 PM CDT (02:05 UTC)
- Expired
- Sep 5, 2023, 9:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK
The radar
The Tulsa radar (KINX), 76 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 9:10 PM CDT | TSTM WND DMG | Langley, OK | Strong thunderstorm wind damaged a restaurant, snapped large tree limbs, and blew down power lines. |
| Sep 5, 9:15 PM CDT | TSTM WND DMG | Grove, OK | Extensive damage to storage building. Boat dock also damaged. |
| Sep 5, 9:27 PM CDT | TSTM WND DMG | 3 Sw Grove, OK | Dock and boat damage at the Grand Lake Sailing Club (Diller cove). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WUUS54 KTSA 060205
SVRTSA
OKC035-041-097-115-060230-
/O.NEW.KTSA.SV.W.0352.230906T0205Z-230906T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
905 PM CDT Tue Sep 5 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southeastern Craig County in northeastern Oklahoma...
Northwestern Delaware County in northeastern Oklahoma...
Southern Ottawa County in northeastern Oklahoma...
Northeastern Mayes County in northeastern Oklahoma...
* Until 930 PM CDT.
* At 905 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Afton to near Spavinaw State Park,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Miami... Vinita...
Jay... Grove...
Salina... Fairland...
Afton... Langley...
Bernice... Ketchum...
Spavinaw... Wyandotte...
Disney... Pensacola...
Hoot Owl... Honey Creek State Park...
Cherokee State Park... Bernice State Park...
Cleora... Chloeta...
This includes Interstate 44 between mile markers 283 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging wind, and continuous cloud to ground lightning are
occurring with these storms. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 3686 9488 3678 9471 3636 9476 3624 9518
3665 9515
TIME...MOT...LOC 0205Z 243DEG 37KT 3671 9505 3637 9509
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
117
WWUS54 KTSA 060219
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
919 PM CDT Tue Sep 5 2023
OKC035-041-097-115-060230-
/O.CON.KTSA.SV.W.0352.000000T0000Z-230906T0230Z/
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
919 PM CDT Tue Sep 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CRAIG...NORTHWESTERN DELAWARE...SOUTHERN OTTAWA AND
NORTHEASTERN MAYES COUNTIES...
At 919 PM CDT, severe thunderstorms were located along a line
extending from Fairland to 3 miles east of Chloeta, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Miami... Jay...
Grove... Fairland...
Afton... Langley...
Bernice... Ketchum...
Spavinaw... Wyandotte...
Disney... Honey Creek State Park...
Cherokee State Park... Bernice State Park...
Spavinaw State Park... Cleora...
Chloeta... Narcissa...
Disney Little Blue State Park... Zena...
This includes Interstate 44 between mile markers 286 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3686 9488 3678 9471 3636 9476 3634 9507
3667 9512
TIME...MOT...LOC 0219Z 262DEG 38KT 3675 9486 3641 9490
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$325
WWUS54 KTSA 060231
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
931 PM CDT Tue Sep 5 2023
OKC035-041-097-115-060241-
/O.EXP.KTSA.SV.W.0352.000000T0000Z-230906T0230Z/
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
931 PM CDT Tue Sep 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIG...
NORTHWESTERN DELAWARE...SOUTHERN OTTAWA AND NORTHEASTERN MAYES
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
LAT...LON 3686 9488 3678 9471 3636 9476 3634 9507
3667 9512
TIME...MOT...LOC 0231Z 243DEG 37KT 3680 9474 3646 9478
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 7:54 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 5, 7:54 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 754 PM CDT Tue Sep 5 2023 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 754 PM CDT Tue Sep 5 2023 Scattered showers and storms continue to develop in advance of a cold front that currently stretches from extreme southeast Kansas to just north of the Tulsa metro and back into central OKlahoma. A few of these storms have managed to become severe with hail to around 1.25 inches reported. The potential for severe weather will continue for the next few hours across northeast Oklahoma and northwest Arkansas as the front makes slow progress. The greatest potential for severe weather will be across far northeast Oklahoma and far northwest Arkansas where the instability is the greatest and the deep layer shear is a little more favorable. Damaging winds and large hail continue to be the concern. Have made some adjustments to the forecast for tonight based on the latest trends in observations and short-term model guidance. && .LONG TERM... (Wednesday through Tuesday) Issued at 219 PM CDT Tue Sep 5 2023 The front will continue to make slow progress to the south throughout the day Wednesday, likely not pushing south of the Red River until mid afternoon. Another hot and humid day will be in store south of the front, with highs in the upper 90s again across southeast Oklahoma before frontal passage. Another Heat Advisory could be needed in this area, but will hold off for later forecasts that have a better hold on frontal timing. More seasonable early September weather is expected north of the front, with highs from the mid 80s to lower 90s. Surface high pressure will build in Wednesday night, allowing lows to dip into the upper 50s in some places by Thursday morning. Through the rest of the week, the frontal boundary will remain in the vicinity of the forecast area before basically becoming washed out by Friday. The local region will remain mainly under the influence of northwest flow aloft along the eastern fringe of a building upper ridge to the west southwest. A couple of disturbances will move through the flow aloft, bringing more chances for scattered showers and thunderstorms for parts of eastern Oklahoma and northwest Arkansas both Wednesday night and Thursday night. A return to southerly flow at the surface will bring temperatures back up into the mid to upper 90s for the rest of the work week. Another weak frontal boundary is progged to slip into the region over the weekend, bringing additional shower and thunderstorm chances to the region, along with more seasonably normal temperatures. A pattern change still looks on track for early next week, as the upper ridge breaks down and shifts further west, allowing a strong upper trough to drop down into the middle of the country. This would push a stronger frontal boundary through the region on Monday. Increasing rain chances and below normal temperatures are becoming more likely across the forecast area by next week. Bowlan && .AVIATION... (00Z TAFS) Issued at 549 PM CDT Tue Sep 5 2023 The main aviation concern through the period remains impacts from expected thunderstorms during the first 6 to 9 hours of the valid TAF period. A few storms have developed ahead of an approaching front across areas just north I-44 during the past hour or so, with further development likely to occur. Expect potential for IFR/MVFR conditions and gusty winds with any strong to severe thunderstorms on station. MLC remains the least likely terminal to see thunderstorms (20-30% chance) although some signs in recent CAM guidance do indicate storms making it that far south. Will continue to leave mention out, though, with conditions favoring a more southward progression of storms near and east of the Oklahoma/Arkansas border. Potential for strong wind gusts should diminish further south however. Expect a shift to north to northwest winds at all sites during the latter 12 to 18 hours of the period, with speeds largely being in the 5 to 10kt range. VFR conditions should prevail outside of thunderstorm impacts. && .PRELIMINARY POINT TEMPS/POPS... TUL 67 89 64 94 / 60 0 10 10 FSM 74 95 69 97 / 30 10 10 20 MLC 71 94 66 100 / 30 10 10 10 BVO 61 88 57 93 / 20 0 10 10 FYV 67 88 58 92 / 60 0 10 10 BYV 69 87 61 90 / 60 0 10 10 MKO 69 89 64 95 / 60 0 10 10 MIO 63 86 57 91 / 60 0 10 0 F10 69 89 64 94 / 40 0 10 10 HHW 75 99 71 102 / 10 20 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10 LONG TERM....04 AVIATION...22
Hazardous weather outlook, Sep 5, 4:32 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 432 PM CDT Tue Sep 5 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 432 PM CDT Tue Sep 5 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Northeast Oklahoma into northwest Arkansas. ONSET...After 5 pm. HEAVY RAIN. RISK...Limited. AREA...North of Interstate 40. ONSET...This evening. DANGEROUS HEAT. RISK...Elevated. AREA...Eastern Oklahoma and western Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing. DISCUSSION... Scattered thunderstorms are expected to develop late this afternoon across northeast Oklahoma and into far northwest Arkansas as a cold front advances into the region. These thunderstorms will have the potential to be strong to severe with damaging winds of around 70 mph and hail to the size of quarters possible. Locally heavy rains will also be possible with these storms. This activity will spread to the southeast as we move through the evening and into the overnight hours. Heat index values will remain in the 105 to 109 degree range into the evening hours across portions of eastern Oklahoma and west-central Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Dangerous Heat Potential. THURSDAY AND FRIDAY...Thunderstorm Potential...Dangerous Heat Potential. SATURDAY THROUGH MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... A frontal boundary is expected to slowly push southward into southeast Oklahoma Wednesday and remain in the region through Friday. Along and south of this boundary, hot and humid conditions are forecast with slightly cooler temperatures to the north. Also, additional shower and thunderstorm chances are possible off and on into the beginning of next week as a few disturbances move across the Plains. Cooler conditions look to return late weekend into early next week as another frontal boundary pushes through the region. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Sep 5, 7:12 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
712 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail Lenapah 36.86N 95.63W
09/05/2023 E0.75 inch Nowata OK Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Sep 5, 7:17 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
717 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Hail 5 SSW Mannford 36.06N 96.37W
09/05/2023 E1.00 inch Creek OK Public
Report from mPING: Quarter (1.00 in.).
&&
RJSLocal storm report, Sep 5, 7:21 PM CDT, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
721 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Hail 5 S Mannford 36.06N 96.34W
09/05/2023 E1.25 inch Creek OK Storm Chaser
&&Local storm report, Sep 5, 7:27 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
727 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail 7 W Sand Springs 36.15N 96.23W
09/05/2023 E0.75 inch Tulsa OK Amateur Radio
Reported at 209 W Avenue and Highway 412.
&&Special weather statement, Sep 5, 7:37 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
737 PM CDT Tue Sep 5 2023
OKZ054-055-060-061-060100-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
737 PM CDT Tue Sep 5 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROGERS...
SOUTHEASTERN OSAGE...SOUTHERN WASHINGTON AND NORTHEASTERN TULSA
COUNTIES THROUGH 800 PM CDT...
At 737 PM CDT, Doppler radar indicated a strong thunderstorm near
Sperry, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Owasso... Skiatook...
Catoosa... Collinsville...
Verdigris... Sperry...
Vera... Turley...
Tulsa International Airport... Gray...
This includes Interstate 44 near mile marker 218, between mile
markers 231 and 232, and between mile markers 239 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3622 9564 3607 9609 3607 9612 3608 9614
3631 9622 3655 9579
TIME...MOT...LOC 0037Z 246DEG 27KT 3628 9602
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 5, 8:42 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
842 PM CDT Tue Sep 5 2023
OKZ056>058-061>063-060215-
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-Mayes OK-
842 PM CDT Tue Sep 5 2023
...STRONG THUNDERSTORMS WILL IMPACT CRAIG...NORTHEASTERN ROGERS...
NORTHWESTERN DELAWARE...SOUTHWESTERN OTTAWA...NORTHERN MAYES AND
SOUTHEASTERN NOWATA COUNTIES THROUGH 915 PM CDT...
At 841 PM CDT, Doppler radar indicated a cluster of strong
thunderstorms along a line extending from 5 miles northwest of Vinita
to 3 miles southwest of Chelsea. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Vinita... Pryor...
Pryor Creek... Chelsea...
Salina... Fairland...
Afton... Langley...
Adair... Bernice...
Ketchum... Foyil...
Bluejacket... Wyandotte...
Disney... Big Cabin...
Pensacola... New Alluwe...
Hoot Owl... Cherokee State Park...
This includes Interstate 44 between mile markers 258 and 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.
&&
LAT...LON 3681 9471 3619 9524 3649 9567 3683 9549
TIME...MOT...LOC 0141Z 266DEG 28KT 3671 9519 3651 9548
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:12 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 48 min |
| Sep 5, 7:14 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Tulsa | 31 min |
| Sep 5, 7:25 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 35 min |
| Sep 5, 7:37 PM CDT | Special Weather Statement | TSA | Tulsa | 23 min |
| Sep 5, 7:51 PM CDT | Severe Thunderstorm Warning | TSA | Rogers, Washington | 39 min |
| Sep 5, 7:56 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata | 49 min |
| Sep 5, 8:01 PM CDT | Severe Thunderstorm Warning | TSA | Rogers, Tulsa | 17 min |
| Sep 5, 8:42 PM CDT | Special Weather Statement | TSA | Craig, Mayes | 33 min |
| Sep 5, 8:58 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Ottawa | 32 min |
| Sep 5, 9:15 PM CDT | Special Weather Statement | TSA | Nowata, Washington | 30 min |
| Sep 5, 9:17 PM CDT | Special Weather Statement | TSA | Craig | 28 min |
| Sep 5, 9:29 PM CDT | Special Weather Statement | TSA | Delaware | 31 min |
| Sep 5, 9:42 PM CDT | Special Weather Statement | TSA | Craig | 33 min |
| Sep 5, 10:04 PM CDT | Special Weather Statement | TSA | Delaware | 26 min |
| Sep 5, 10:27 PM CDT | Special Weather Statement | TSA | Delaware | 48 min |
| Sep 6, 3:14 AM CDT | Heat Advisory | TSA | Choctaw, Pushmataha | 16 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.